Continuing Drug After Allergic Reaction
Dear OncoLink "Ask The Experts,"
I have stage 3B rectal cancer. I am currently in the first chem/radiation session(5.5 weeks) Taking Oxaliplatin 1X week and Xeloda 5X week. I had an allergic reaction to the Oxaliplatin and the oncologist stopped it. Is there something I can take in place of oxaliplatin during the second (5 months) course of chemo?
Jenia Jenab-Wolcott, MD, PhD, Gastroenterologist at the Hospital of the University of Pennsylvania, responds:
It would be ideal to continue the oxaliplatin if it is safe. The options also depend on your exact allergic reaction. If you had a mild skin reaction one could argue for a second attempt at giving the oxaliplatin with addition of increased doses of pre-medication such as steroids (with more extended course/slower withdrawal) and anti-histamines. One could also attempt at slowing the infusion of oxaliplatin (longer infusion time). If you had a more severe reaction such as-- lip swelling, throat tightening, difficulty breathing, change in your blood pressure, loss of consciousness we would not generally recommend re-challenging you with this drug. The options would be re-attempt at oxaliplatin, or continue with only 5-FU/leucovorin. We would NOT recommend adding another chemotherapy agent (such as irinotecan) or a biological agent (such as bevacizumab) in this adjuvant setting. You should have a discussion with your oncologist for the best treatment course.
This question and answer was part of the OncoLink Brown Bag Chat Series, Colorectal cancer Webchat. View the entire transcript here.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania